Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Wichita, KS

July 18, 2012Saline County, Kansas

NWS Wichita, KS issued this special weather statement at Jul 18, 2012, 8:49 PM CDT for Saline County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2012, 8:49 PM CDT (01:49 UTC)
Expired
Jul 18, 2012, 9:15 PM CDT
In force
26 min
Issued by
NWS Wichita, KS

County Saline County, KS

The radar

The Topeka radar (KTWX), 123 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4009 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

107 
WWUS83 KICT 190149
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
849 PM CDT WED JUL 18 2012

KSZ049-190215-
SALINE-
849 PM CDT WED JUL 18 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SALINE COUNTY...

AT 843 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CULVER...OR 13 MILES NORTHWEST OF
SALINA...AND MOVING SOUTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3888 9738 3888 9793 3895 9793 3896 9793
      3897 9738
TIME...MOT...LOC 0149Z 282DEG 29KT 3897 9767

$$

LAWSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 18, 6:50 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 18, 6:50 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
650 PM CDT WED JUL 18 2012

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

ISOLD TSRA CAPABLE OF PRODUCING 50KT GUSTS REMAIN POSSIBLE OVER CNTRL
KS THIS EVENING. WITH KSLN CLOSEST TO THE CELLS WILL MAINTAIN "VCTS"
DESCRIPTOR FOR THIS TERMINAL TIL ~02Z. A W-E ORIENTED FRONT SITUATED
ACROSS NRN KS WILL NEED TO BE WATCHED CLOSELY AS IT MAY SAG ACROSS
KRSL & KSLN FROM 06Z-12Z...THEREBY INDUCING WINDS TO BECOME LGT NELY.
ALL TERMINALS TO EASILY MAINTAIN VFR STATUS UFN AS MONSTROUS UPR-DECK
HIGH PRESSURE CONTINUES TO COVER THE COUNTRY.

&&

.PREV DISCUSSION... /ISSUED 314 PM CDT WED JUL 18 2012/

DISCUSSION...

THE GENERAL THEME THROUGH THE UPCOMING WEEK WILL BE A CONTINUATION
OF HOT AND DRY WEATHER CONDITIONS.

TONIGHT...MAINTAINED LOW POPS THROUGH LATE EVENING ALONG A A ZONE OF
WEAK CONVERGENCE WITHIN THE SFC TROUGH AXIS ACROSS WESTERN/CENTRAL
KANSAS. COVERAGE SHOULD REMAIN ISOLATED AT BEST WITH GUSTY DOWN-BURST
WINDS POSSIBLE WITHIN INVERTED-V PROFILES.

A SUBTLE FRONT MAY BACKDOOR INTO THE AREA BUT THE SOUTHERN EXTENT
REMAINS UNCERTAIN AND THE MAIN INFLUENCE MAY BE AN INCREASE IN
DEWPOINT TEMPERATURES/HIGHER HEAT INDICES WITHIN LOW LEVEL EASTERLY
CONVERGENT FLOW ALONG THE DIFFUSE BOUNDARY. A CAPPING INVERSION
SHOULD PRECLUDE DEEP MOIST CONVECTION. WITH VERY LITTLE IF ANY
POST-FRONTAL COOLING WITH HIGHS IN THE 100-105 RANGE ANTICIPATED
ONCE AGAIN.

FRI-WED...LITTLE CHANGE IN THE LARGE SCALE PATTERN IS ANTICIPATED
THROUGH THE PERIOD WITH A CONTINUATION OF ABOVE NORMAL TEMPERATURES
AND DRY WEATHER AS THE SUBTROPICAL RIDGE REMAINS PARKED ACROSS THE
CENTRAL PLAINS. WILL CONTINUE WITH A PERSISTENCE-TYPE FORECAST
WITH HIGHS IN THE 100-105+ RANGE AND MINIMAL CHANCES FOR DEEP
MOIST CONVECTION. THIS WAS HANDLED WELL IN THE PREVIOUS FORECAST
WITH LITTLE CHANGES PLANNED. A HEAT ADVISORY HAS BEEN ISSUED
THROUGH THE WEEKEND AND IT WILL LIKELY BE UPGRADED OR EXTENDED
INTO THE MIDDLE OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    76 104  77 105 /  20   0  10  10
HUTCHINSON      78 104  76 103 /  20   0  10  10
NEWTON          79 104  77 103 /  20   0  10  10
ELDORADO        78 104  77 103 /  20  10  10  10
WINFIELD-KWLD   79 104  78 105 /  10  10  10  10
RUSSELL         76 104  76 103 /  20   0  10   0
GREAT BEND      77 105  75 104 /  20   0  10  10
SALINA          77 105  78 103 /  20   0  10  10
MCPHERSON       77 104  77 103 /  20   0  10  10
COFFEYVILLE     78 105  77 105 /  10  10  10  10
CHANUTE         78 103  75 103 /  10  20  20  10
IOLA            78 102  76 102 /  20  20  20  10
PARSONS-KPPF    77 104  78 104 /  10  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 18, 4:32 PM CDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
432 PM CDT WED JUL 18 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-192145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
432 PM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS
CENTRAL KANSAS. WIND GUSTS TO AROUND 50 MPH WILL BE THE MAIN
THREAT FROM ANY STORM THAT MANAGES TO DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT INDICES WILL REACH OR EXCEED 105 DEGREES THROUGH THE WEEKEND
POSSIBLY LINGERING INTO NEXT WEEK. A HEAT ADVISORY HAS BEEN ISSUED
THROUGH SUNDAY ACROSS THE AREA.

FIRE DANGER WILL REMAIN ELEVATED ACROSS MUCH OF CENTRAL KANSAS
DURING THE AFTERNOON HOURS INTO THE WEEKEND. OUTDOOR BURNING IS
NOT RECOMMENDED.

AN ISOLATED HIT OR MISS THUNDERSTORM WITH STRONG WINDS MAY BE
POSSIBLE DURING THE LATE AFTERNOON AND EARLY EVENING HOURS ON
FRIDAY ACROSS SOUTHEAST KANSAS BUT WIDESPREAD COVERAGE IS NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

MWM

In the hours before

Special weather statement, Jul 18, 8:49 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
849 PM CDT WED JUL 18 2012

KSZ049-190215-
SALINE-
849 PM CDT WED JUL 18 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SALINE COUNTY...

AT 843 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CULVER...OR 13 MILES NORTHWEST OF
SALINA...AND MOVING SOUTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3888 9738 3888 9793 3895 9793 3896 9793
      3897 9738
TIME...MOT...LOC 0149Z 282DEG 29KT 3897 9767

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 9:16 PM CDTSpecial Weather StatementICTSaline29 min
Jul 18, 9:23 PM CDTSpecial Weather StatementICTSaline37 min
Jul 19, 1:49 PM CDTSpecial Weather StatementICTSedgwick26 min
Jul 19, 2:13 PM CDTSpecial Weather StatementICTSedgwick32 min
Jul 19, 2:20 PM CDTSpecial Weather StatementICTReno40 min
Jul 19, 3:16 PM CDTSpecial Weather StatementICTReno29 min
Jul 19, 3:24 PM CDTSpecial Weather StatementICTCowley36 min
Jul 19, 3:36 PM CDTSpecial Weather StatementICTSumner24 min
Jul 19, 3:46 PM CDTSpecial Weather StatementICTCowley29 min
Jul 19, 3:51 PM CDTSpecial Weather StatementICTChautauqua24 min
Jul 19, 3:59 PM CDTSevere Thunderstorm WarningICTKingman26 min
Jul 19, 4:10 PM CDTSpecial Weather StatementICTKingman35 min
Jul 19, 4:11 PM CDTSpecial Weather StatementICTChautauqua34 min
Jul 19, 4:24 PM CDTSpecial Weather StatementICTKingman36 min
Jul 19, 4:30 PM CDTSpecial Weather StatementICTReno30 min
Jul 19, 5:10 PM CDTSpecial Weather StatementICTReno35 min
Jul 19, 6:51 PM CDTSpecial Weather StatementICTChase24 min
Jul 19, 6:58 PM CDTSevere Thunderstorm WarningICTChase33 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.